AP news article
ATLANTA (AP) — Government officials are investigating an apparent increase in fever-related seizures in young children after they got a flu shot.
The U.S. Food and Drug Administration on Thursday said there have been 36 confirmed reports of seizures this flu season in children ages 6 months through 2 years. The seizures occurred within one day after they were vaccinated with Fluzone, the only flu shot recommended in the United States for infants and very young children. Ten of the children were hospitalized, but all recovered.
The FDA said it is investigating to see if there is any connection between the vaccine and the seizures, or if something else caused the convulsions. The agency said recommendations for using the vaccine have not changed, nor has there been any change in flu vaccine guidance.
In the U.S., vaccination is recommended for everyone except infants under 6 months.
The vaccine’s manufacturer, Sanofi Pasteur, issued a statement emphasizing that no clear link has been established between the flu shot and the seizures and that the cases may be coincidental.
Thursday’s announcement comes at a time when the FDA has been working on disclosing more information about potential safety problems with drugs and devices after they’ve been approved.